Texas, 2019Heat in Texas, June 9, 2019
June 9, 2019 · NWS HGX · 3 events in 3 counties and zones
Warm humid air led to heat index readings in some areas at or above 108 degrees F.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm humid air led to heat index readings in some areas at or above 108 degrees F.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 9, 11:33 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 11:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1233 PM CDT Sun Jun 9 2019
.AVIATION [18Z TAF Issuance]...
VFR to begin with through the afternoon. Forecast gets more
difficult with MCS propagating toward the CLL area during the
04-07z time frame. As it near the CLL area it should run into
drier air and more capping and hence shunt the convection south
and southwestward. Will continue with the VCTS for CLL this
evening/overnight then just northerly winds in the wake of storms
with the FROPA. Further southeastward this gets more
problematic...how far south the outflow holds together and will
any deeper convection survive...leaning toward cap winning out and
most if not all off it dissipating. May get scattered showers with
the outflow into the IAH/HOU/SGR terminals but again this not
likely to have any impacts. CAA increases with FROPA and
northerly flow becomes the main issue with sustained 7-12kt and
gusty conditions mainly over the northern terminals mid morning
through the afternoon. IAH southward in the afternoon may see the
redevelopment of SHRA/TSRA with greater confidence toward the
coast but this should be beyond the current package for timing at
all but IAH.
&&
.PREV DISCUSSION... /ISSUED 410 AM CDT Sun Jun 9 2019/
SHORT TERM...
Quite a bit to talk about in the short term this morning. To start,
dewpoint depressions have narrowed this morning to between 1 to 2
degrees south of I-10 and west of Highway 288. No observations so
far have showed signs of patchy fog, but would not be surprised if
we do get some to develop over the next few hours before burning of
shortly after sunrise. Heat will again be the main weather hazard
through the early evening hours, with heat indices forecast to once
again rise to near 105 to 109 today across the southwestern portions
of our forecast area. A Heat Advisory has been issued for Jackson,
Matagorda, Wharton, and Colorado counties beginning this afternoon
and continuing through the early evening hours. Forecast high
temperatures should rise into the mid to upper 90s area wide, with
850 mb temperatures between 22-24 degrees C. Dewpoints should rise
into the middle to upper 70s with better moisture return as winds
turn more onshore today out ahead of a weak frontal boundary, with
precipitable waters (PWs) between 1.6 to 1.8 inches. Additional
moisture should also be advected inland across the coastal counties
with the help of the afternoon sea breeze which should have a better
push onshore closer to peak heating late this afternoon. Given the
spread in temperatures between the Gulf waters and coastal counties
of approximately 10-13 degrees depending on the location, think
there is a chance that the sea breeze could push slightly further
inland today, potentially reaching the southern extent of the next
tier of counties inland. Some of the short term guidance such as the
HRRR, RAP13, and NMM look to bring this boundary across the southern
extent of Wharton, Fort Bend, and Harris counties by 23Z. All that
being said, we will need to keep a close eye on dewpoints. Today
should be the hottest day of the year so far for SE TX. Once again,
we will continue to message the practice of heat safety, which
entails never leaving people or pets in a closed car, wearing light
weight clothing and sunscreen while outdoors, and drinking plenty of
water especially during times of peak heating.
Today should be our last day flirting with Heat Advisory criteria
through the next week, as cloud cover returns from north to south
early this evening. The main weather hazard will quickly transition
from heat to the risk of severe weather, across our northwestern
counties starting around 03Z Monday and continuing into the early
morning hours. Global guidance such as the GFS and NAM12 bring a
shortwave around the upper level ridge which will be placed over
Mexico and southwest TX. By the evening hours tonight, the
forecast soundings show PWs surging to between 1.8 to 2.0 inches.
Specifically looking at the CLL forecast soundings, the mid level
cap that was in place during the afternoon hours looks to erode by
this evening, CAPE values range between 3000-3600 J/kg, Lifted
Index values (LIs) range between -6 to -8, and low level lapse
rates look moderately unstable. At this time, the Storm Prediction
Center has placed a majority of Brazos, Burleson, Washington, and
Austin counties under a slight risk for severe weather Sunday
(mainly from Sunday evening into Monday morning) with the primary
weather hazard being strong damaging winds and hail. As we move
into late Monday morning and the afternoon hours, 500 mb heights
continue to lower and more widespread showers and thunderstorms
look possible but the chance for severe storms looks less likely.
Hathaway
LONG TERM...
A short wave riding over the top of a 500 mb ridge will approach
SE TX late Monday night into Tuesday. The lift with this s/wv
looks fairly vigorous but drier air will have already filtered
into SE TX in the wake of Monday's cold front so not sure the s/wv
will generate much in the way of precipitation. The higher rain
chances will likely stay over the W-SW parts of the region, closer
to the deeper moisture. The s/wv will phase with a developing
long wave trough on Wednesday and SE TX will lie on the west side
of this feature by Wednesday afternoon and any residual showers
near the coast should end early in the day. The upper flow becomes
NW on Thursday in the wake of the trough but the flow quickly
transitions to zonal by Friday as an upper ridge over West Texas
flattens and retreats to Mexico. Can't rule out a stray seabreeze
shower Friday and Saturday as PW value reach 1.70 inches but weak
capping in the 850-700 mb layer will preclude widespread coverage.
A series of weak short waves embedded in the faster zonal flow
will move across the southern/central plains and bring a slight
chance of showers to mainly the northern half of the region next
Sunday.
Temperatures will be pretty nice for mid June Tuesday through
Thursday with highs on Tuesday/Wednesday only in the 80's. Lows
Wednesday morning could cool into the low/mid 60's north and upper
60's south. The last time Houston had a low temperature in the
60's in June was June 10 2017. 43
MARINE...
Light and variable winds will turn more out of the southeast to east
by this afternoon across both bays and much of the Gulf waters, as
an area of high pressure remains in control over the southern
Arklatex. A weak frontal boundary will push through the region and
Gulf waters early Monday morning, resulting in winds out of the
northeast behind this boundary. Winds will increase in speed to
between 15 to 20 knots across much of the Gulf waters by Tuesday
morning as winds turn more out of the east northeast, and a SCEC may
be warranted. Seas also increase to 2 to 4 feet Tuesday. Seas lower
and winds turn more onshore my mid week. The pressure gradient
should tighten over the region Friday into Saturday and winds will
respond. Seas will also be on the rise, as a long and persistent
fetch sets up over the Gulf of Mexico bringing longer period swells
into the upper TX coastal waters. Therefore, SCA criteria may be
reached by late week. Otherwise, tides are still forecast to run
near normal through the next few days.
Hathaway
CLIMATE...
Galveston established a new record high temperature yesterday and
also established a new high temperature record on Friday. Houston
has recorded 7 days this month with a temperature at or exceeding
95 degrees. Typically, the city only records 7 days at or above 95
during the month of June. And lastly, the heat returned around May
19th and hasn't really let up since (brief hiccup on June 5th).
The average temperature for the period May 19th through June 8th
is 83.0 degrees and is the third warmest period on record,
trailing the brutal year of 2011 (85.0) and 2008 (83.6). Cooler
weather is on the way and 95 degrees is not in forecast next
Monday through Friday. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 73 86 69 85 66 / 50 30 20 20 10
Houston (IAH) 79 92 72 87 69 / 20 30 10 20 10
Galveston (GLS) 80 91 78 86 77 / 20 30 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Coastal Jackson...Coastal
Matagorda...Colorado...Inland Jackson...Inland
Matagorda...Matagorda Islands...Wharton.
GM...None.
&&
AVIATION...45Hazardous weather outlook, Jun 9, 4:09 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
509 AM CDT Sun Jun 9 2019
TXZ163-164-176>179-195>200-211>214-227-237-238-300-313-337-338-
437-438-101015-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Madison-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-
509 AM CDT Sun Jun 9 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
High temperatures today will rise into the middle to upper 90s.
Heat index values are forecast to peak in the upper 90s to low
100s area wide. Please practice heat safety. A storm system will
move through the region tonight and strong to severe storms will
be possible across Brazos, Washington, Burleson, and Austin
counties with damaging winds and hail being the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A frontal boundary will push through the region Monday. This
system will bring the chance for showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today.
GMZ330-335-350-355-370-375-101015-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
509 AM CDT Sun Jun 9 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A frontal boundary will push through the region Monday. This
system will bring the next chance for showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
TXZ210-226-235-236-335-336-436-101015-
Coastal Jackson-Coastal Matagorda-Colorado-Inland Jackson-
Inland Matagorda-Matagorda Islands-Wharton-
509 AM CDT Sun Jun 9 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
A Heat Advisory has been issued for Jackson, Wharton, Colorado
and Matagorda counties for this afternoon through the early
evening hours. High temperatures are forecast to reach the mid to
upper 90s, coupled with high humidity will yield heat indices
between 105 and 109 degrees. Please practice heat safety.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A frontal boundary will push through the region Monday. This
system will bring the next chance for showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Heat, Coastal Brazoria
- When
- June 9, 2:00 PM CST to 10:00 PM CST
- Where
- Coastal Brazoria forecast zone
- Reported by
- Mesonet
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Maximum heat indices were above 108F for most observation sites in the county.
Heat, Inland Brazoria
- When
- June 9, 2:00 PM CST to 10:00 PM CST
- Where
- Inland Brazoria forecast zone
- Reported by
- Mesonet
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Maximum heat indices were above 108F for most observation sites in the county.
Heat, Inland Matagorda
- When
- June 9, 2:00 PM CST to 8:00 PM CST
- Where
- Inland Matagorda forecast zone
- Reported by
- Mesonet
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
Maximum heat indices were above 108F for most observation sites in the county.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 9 to 14, 20197 deaths · 28 events
- Tornado and Hail in Texas, June 9, 20192 deaths · 6 injured · $11 million · EF2 · 52 events
- Tornado and Flash Flood in Texas, June 9, 20191 death · $242,000 · EF0 · 69 events
- Damaging Winds and Lightning Strike in Florida, June 9, 20191 death · 52 kt wind · 3 events
- Flash Flooding and Hail in Oklahoma, June 9, 2019$20,000 · 1.5 in hail · 33 events
- Flash Flood in Indiana, June 9, 2019$30,000 · 1 event
- Damaging Wind and Lightning Strike in Florida, June 9, 2019$20,000 · 54 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 9, 201912 events
- Flash Flooding and Damaging Wind in Georgia, June 9 to 12, 201950 kt wind · 9 events
- Excessive Heat and Heat in California, June 9 to 12, 20196 events
- Damaging Winds in Kansas, June 9, 201961 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 9, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840746, 840747, 840749.